Diplomate, Board Certification of Emergency Medicine
Chairman, Department of Emergency Medicine Ma'ayenei
Mrs. R. from Bnei Brak called me last week on a case which
is now amusing, but at that time was worrisome. She had
cooked oatmeal and after eating some and feeding it to her
baby, she found a battery in the oatmeal.
This will remind us what to do in this case and in all cases
of suspected ingested poisons. I have discussed this in
detail in the past, but I will review the basics again.
First of all make sure the child is breathing and not
choking. The Heimlich maneuver to help choking victims and
CPR to keep people alive until help comes must be learned --
it is a course that takes one day or two mornings.
Do not stick fingers in the throat to induce vomiting.
Ipecac was given in the past to make people vomit, but it
works too slowly, and may make giving the antidote more
difficult. Vomiting is especially dangerous in ingestion of
petroleum-based products, caustics (such as acids, drain
cleaners, toilet cleaners and oven cleaners), and in a
groggy or unconscious victim.
Activated charcoal is the most effective way of absorbing
poisons, and I advocate that it should be in everyone's
home. Once it has been determined that a possible poison has
been eaten, a call should be made to the Poison Control
Center for further instructions. In Israel the number to
contact is 04-852-9205. They can be reached 24 hours a
Unfortunately, in Israel, childproof caps have not yet
caught on, and Bubbe's medicines and basin cleaners can
often be found by curious toddlers and tasted. Dangerous
ingestions include caustics (here we don't give charcoal,
but give water instead), heart medicines, Acamol
(paracetomol, or acetaminophen), button batteries, wild
mushrooms, iron preparations, and certain plants and
berries. In the last case and with mushrooms, try to bring a
sample with you to the emergency department.
Mrs. R. did call Poison Control, and yes, mother and baby
are fine. Write me in care of the Yated.
A message from Glaxo, sponsor of this column. A close
family member of mine is suffering from the effects of
Parkinson's and it is well known that fluctuation and "on-
off" periods occur as a side effect of the commonly used
drugs for this condition. Requip can help make these
patients have a more steady life by controlling these